Alert archive / Iowa / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Omaha, NE

June 5, 2011Fremont County, Iowa

NWS Omaha, NE issued this flash flood warning at Jun 5, 2011, 9:31 AM CDT for Fremont County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2011, 9:31 AM CDT (14:31 UTC)
Expired
Jun 5, 2011, 2:32 PM CDT
In force
5 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Fremont County, IA

The radar

The Omaha radar (KOAX), 92 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2556 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WGUS53 KOAX 051431
FFWOAX
IAC071-052030-
/O.NEW.KOAX.FF.W.0010.110605T1431Z-110605T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
931 AM CDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR RAPID RIVER RISES IN...
  SOUTHWESTERN FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 330 PM CDT SUNDAY

* AT 922 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT A    
  FEDERAL LEVEE ALONG THE MISSOURI RIVER NEAR THE MISSOURI AND IOWA  
  BORDER HAS FAILED AND WATER WAS FLOWING TOWARD AND POSSIBLY ACROSS 
  INTERSTATE 29 IN THE REGION.  IN ADDITION THE FLOOD WATER COULD    
  THREATEN HAMBURG IOWA.

THE WARNED AREA INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 
10 AND 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4059 9562 4059 9574 4060 9575 4061 9575
      4062 9577 4064 9577 4065 9578 4066 9580
      4067 9582 4070 9585 4070 9576

$$

CHERMOK
2 follow-up statements
092 
WGUS73 KOAX 051648
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1148 AM CDT SUN JUN 5 2011

IAC071-052030-
/O.CON.KOAX.FF.W.0010.000000T0000Z-110605T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT IA-
1148 AM CDT SUN JUN 5 2011

...FLASH FLOOD WARNING FOR RAPID RIVER RISES REMAINS IN EFFECT FOR
SOUTHWESTERN FREMONT COUNTY UNTIL 330 PM CDT...

EARLIER SUNDAY MORNING...US ARMY CORP OF ENGINEERS AND EMERGENCY 
MANAGEMENT OF FREMONT COUNTY REPORTED THAT A SECOND PARTIAL LEVEE 
BREACH OCCURRED SOUTH OF HAMBURG.  THIS FORCED MOVING EQUIPMENT AND 
PERSONNEL OUT OF HARMS WAY.  ALTHOUGH THE WATER FLOWING THROUGH THE 
PARTIAL FAILURE WAS MINIMAL AND NOT THREATENING INTERSTATE 29 OR 
HAMBURG AS OF 1030 AM...THERE WAS ENOUGH LEAKAGE AND COMPROMISE THAT 
THERE IS A CONCERN OF A MORE SUBSTANTIAL FAILURE OF THE LEVEE 
BETWEEN THE TWO BREACHES.  A FAILURE OF THE LEVEE IN THIS AREA WOULD 
FLOOD INTERSTATE 29 IN THE VICINITY AS WELL AS SEND FLOOD WATERS 
TOWARD HAMBURG.  THUS THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HAMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN OMAHA.

&&

LAT...LON 4059 9562 4059 9574 4060 9575 4061 9575
      4062 9577 4064 9577 4065 9578 4066 9580
      4067 9582 4070 9585 4070 9576

$$

CHERMOK
584 
WGUS73 KOAX 051932
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
232 PM CDT SUN JUN 5 2011

IAC071-051934-
/O.CAN.KOAX.FF.W.0010.000000T0000Z-110605T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT IA-
232 PM CDT SUN JUN 5 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN 
FREMONT COUNTY HAS BEEN REPLACED WITH A FLASH FLOOD WATCH FOR THE 
AREA...

THE FLASH FLOOD WARNING FOR EXTREME SOUTHWEST FREMONT COUNTY HAS 
BEEN REPLACED BY A FLASH FLOOD WATCH. THE THREAT OF FLASH FLOODING 
CONTINUES IN THE AREA.  THE FEDERAL LEVEE ALONG THE MISSOURI RIVER 
WEST AND SOUTHWEST OF HAMBURG HAS WEAKENED OR PARTIALLY FAILED IN AT 
LEAST TWO PLACES.  A MORE SIGNIFICANT FAILURE WOULD SEND FLOOD 
WATERS OVER INTERSTATE 29 AND INTO PARTS OF HAMBURG AND SURROUNDING 
RESIDENCES. 

PEOPLE WHO LIVE OR PLAN TO TRAVEL IN THE AREA SHOULD 
CONTINUE TO MONITOR THE LATEST FORECASTS...STATEMENTS AND WARNINGS.  
OBEY ROAD CLOSURE SIGNS AND BE PREPARED TO TAKE MORE IMMEDIATE 
PRECAUTIONS IF A FLASH FLOOD WARNING IS ISSUED OR IF ADVISED TO BY 
LOCAL AUTHORITIES.

LAT...LON 4059 9562 4059 9574 4060 9575 4061 9575
      4062 9577 4064 9577 4065 9578 4066 9580
      4067 9582 4070 9585 4070 9576

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:19 AM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jun 5, 3:19 AM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
319 AM CDT SUN JUN 5 2011

.DISCUSSION...
TEMPERATURES OVER THE NEXT FEW DAYS...THEN RETURNING THUNDERSTORM
CHANCES BY MID WEEK...ARE THE MAIN FORECAST CONCERNS.

BROAD UPPER RIDGE WAS SPRAWLING WEST FROM THE SOUTHEASTERN CONUS
INTO THE SOUTHERN ROCKIES THIS MORNING...WITH TIGHTLY WOUND UPPER
LOW OFF THE MIDDLE CALIFORNIA COAST. THAT UPPER LOW IS FORECAST TO
GRADUALLY OPEN UP AND SHIFT ITS TROUGH AXIS TOWARD THE ROCKIES
THROUGH THE WEEK. PRECIPITATION CHANCES WILL BE HARD TO COME BY FOR
THE FIRST PART OF THE WEEK AS UPPER RIDGE AND WARM MID LEVEL
TEMPERATURES KEEP STORM TRACK WELL TO OUR NORTH. HOWEVER BY MID WEEK
SEVERAL IMPULSES EJECTING FROM WESTERN TROUGH WILL BREAK DOWN
WESTERN SIDE OF RIDGE...ALLOWING STORM TRACK TO MOVE CLOSER AND
ANOTHER FRONTAL SYSTEM TO SETTLE ACROSS OUR CWA.

THIS MORNING A WARM FRONT WAS STALLED JUST NORTH OF THE KANSAS
NEBRASKA BORDER. TEMPERATURES SOUTH OF THIS FRONT CLIMBED WELL INTO
THE 90S ON SATURDAY...AND THIS AIR SHOULD SURGE NORTH ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA TODAY. HUMIDITY LEVELS WILL ALSO
INCREASE AS UPPER 60S TO NEAR 70 DEW POINTS WERE POOLED ALONG THE
FRONT...WITH A SHARP MOISTURE GRADIENT ACROSS OUR CWA RANGING FROM
THE 40S IN NORTHEAST NEBRASKA TO THE LOWER 70S IN FAR SOUTHEAST
NEBRASKA. MODELS ARE PRETTY SIMILAR IN LIFTING WARM FRONT AT LEAST
TO INTERSTATE 80 BY NOON...THEN INTO NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA DURING THE AFTERNOON. EXPECTED MOISTURE CONVERGENCE
ALONG THE FRONT LOOKS VERY WEAK...SIMILAR TO SATURDAY AFTERNOON WHEN
STORMS DECLINED TO FIRE DESPITE SURFACE BASED CAPES OVER 3000 J/KG.
SIMILAR LEVELS SHOULD BE REACHED THIS AFTERNOON...BUT WITH WEAK LOW
LEVEL FORCING...WILL ONLY INCLUDE A SMALL CHANCE FOR AFTERNOON
CONVECTION.

WARMER MID LEVEL TEMPERATURES SHOULD KEEP CONVECTION AT BAY MONDAY
AND TUESDAY. MOSTLY SUNNY SKIES AND INCREASED MIXING SUGGEST VERY
WARM TEMPERATURES ARE ALL BUT ASSURED. FORECAST SOUNDINGS SHOW
MIXING DOWN OF 850 AIR WILL YIELD HIGHS RANGING FROM THE UPPER 80S
NORTH TO MIDDLE 90S SOUTH TODAY. ON MONDAY SEVERAL LOCATIONS SHOULD
MAKE A RUN AT 100 GIVEN A MORE DEEPLY MIXED LOWER ATMOSPHERE. AND
EXPECT A SIMILAR SCENARIO ON TUESDAY.

AS RIDGE ERODES WITH APPROACH OF UPPER WESTERN TROUGH...A MID LEVEL
SHORTWAVE WILL RIDE THROUGH THE NORTHERN PLAINS ON WEDNESDAY. A
TRAILING COLD FRONT SHOULD SETTLE INTO OUR CWA WEDNESDAY AFTERNOON.
EXPECT CONVECTION TO FIRE NEAR THIS BOUNDARY UNDER COOLER MID LEVEL
TEMPERATURES. FRONT WILL NOT MOVE MUCH OVER THE NEXT COUPLE OF DAYS
AS UPPER FLOW PARALLELS BOUNDARY...SO THERE WILL BE SEVERAL CHANCES
FOR CONVECTION AS UPPER WAVES MOVE OVERHEAD. CURRENT FORECAST HAS
THIS LINE OF THINKING COVERED...SO FEW IF ANY CHANGES WERE MADE TO
THE FORECAST BEYOND TUESDAY.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

VFR CONDITIONS WILL PREVAIL THRU THE FCST PD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 5, 4:07 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 AM CDT SUN JUN 5 2011

IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-052315-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
407 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY AFTERNOON THROUGH
SATURDAY AS A FRONTAL SYSTEM MOVES INTO THE REGION THEN STALLS
OUT. SEVERE STORMS MAY BE POSSIBLE AT TIMES DURING THE
PERIOD...BUT TIMING AND LOCATION WILL HAVE TO BE DETERMINED WITH
LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-052315-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
407 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY AFTERNOON THROUGH
SATURDAY AS A FRONTAL SYSTEM MOVES INTO THE REGION THEN STALLS
OUT. SEVERE STORMS MAY BE POSSIBLE AT TIMES DURING THE
PERIOD...BUT TIMING AND LOCATION WILL HAVE TO BE DETERMINED WITH
LATER OUTLOOKS.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING
RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND. RIVER LEVELS
MAY BEGIN TO RISE A BIT MORE RAPIDLY AROUND DECATUR BY MONDAY...
SPREADING DOWNSTREAM TOWARD OMAHA BY TUESDAY AND WEDNESDAY AS
OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:14 PM CDTFlash Flood WatchOAXFremont8 days

Nearby

Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.